Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 316, NWS Dodge City, KS

September 17, 20174 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 17, 2017, 2:44 AM CDT for 4 counties in Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2017, 2:44 AM CDT (07:44 UTC)
Expired
Sep 17, 2017, 3:30 AM CDT
In force
46 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Hodgeman County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS

The radar

The Dodge City radar (KDDC), 67 km from the middle of the area, began a volume at 07:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.7 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
196 J/kg
Mixed-layer CIN
-301 J/kg
Mixed-layer LCL
1926 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

862 
WUUS53 KDDC 170744
SVRDDC
KSC083-135-145-165-170830-
/O.NEW.KDDC.SV.W.0316.170917T0744Z-170917T0830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
244 AM CDT SUN SEP 17 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Ness County in west central Kansas...
  Northeastern Hodgeman County in southwestern Kansas...
  Northwestern Pawnee County in south central Kansas...
  Southwestern Rush County in central Kansas...

* Until 330 AM CDT

* At 243 AM CDT, a severe thunderstorm was located 5 miles north of
  Gray, or 15 miles northeast of Jetmore, moving east at 25 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Burdett, Rush Center, Rozel, Ash Valley, Gray, Sanford and Fort
  Larned Historic Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3811 9966 3830 9984 3851 9924 3819 9912
TIME...MOT...LOC 0743Z 260DEG 28KT 3824 9967 

HAIL...1.00IN
WIND...<50MPH
 
$$

RUTHI
2 follow-up statements
001 
WWUS53 KDDC 170815
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
315 AM CDT SUN SEP 17 2017

KSC083-135-170823-
/O.CAN.KDDC.SV.W.0316.000000T0000Z-170917T0830Z/
Ness KS-Hodgeman KS-
315 AM CDT SUN SEP 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NESS AND
NORTHEASTERN HODGEMAN COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3849 9930 3819 9918 3814 9949 3832 9959
      3833 9958
TIME...MOT...LOC 0813Z 260DEG 28KT 3828 9938 

$$

KSC145-165-170830-
/O.CON.KDDC.SV.W.0316.000000T0000Z-170917T0830Z/
Pawnee KS-Rush KS-
315 AM CDT SUN SEP 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CDT
FOR NORTHWESTERN PAWNEE AND SOUTH CENTRAL RUSH COUNTIES...

At 313 AM CDT, a severe thunderstorm was located 6 miles north of 
Rozel, or 16 miles northwest of Larned, moving east at 30 mph. This 
thunderstorm was weakening. 

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is possible. 

Locations impacted include...
Burdett, Rush Center, Rozel, Sanford and Fort Larned Historic Site. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3849 9930 3819 9918 3814 9949 3832 9959
      3833 9958
TIME...MOT...LOC 0813Z 260DEG 28KT 3828 9938 

HAIL...1.00IN
WIND...<50MPH
 
$$

RUTHI
447 
WWUS53 KDDC 170828
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
328 AM CDT SUN SEP 17 2017

KSC145-165-170838-
/O.EXP.KDDC.SV.W.0316.000000T0000Z-170917T0830Z/
Pawnee KS-Rush KS-
328 AM CDT SUN SEP 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PAWNEE AND SOUTH
CENTRAL RUSH COUNTIES WILL EXPIRE AT 330 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However hail up to 
the size of nickels can be expected with the thunderstorm.

LAT...LON 3849 9930 3819 9918 3814 9949 3832 9959
      3833 9958
TIME...MOT...LOC 0828Z 260DEG 28KT 3830 9924 

$$

RUTHI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 12:12 AM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Sep 17, 12:12 AM CDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1212 AM CDT Sun Sep 17 2017

...Updated Aviation Discussion...

.UPDATE...
Issued at 1128 PM CDT Sat Sep 16 2017

Given latest radar trends it appears that the ARW, NMM, and to a
slightly lesser degree HRRR may have the right idea with
convection increasing north of Dodge over the next 3-6 hours given
the isentropic lift, cooling 700mb temps, 850 waa, and mid level
instability. Have lowered/removed precipitation chances south of
Dodge.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 100 PM CDT Sat Sep 16 2017

Quite a difference in the models this afternoon concerning
possibilities for convection across south central Kansas.
The HRRR has really only been supported by the WRF-NMM and has
been consistent run after run today supporting a cluster of
thunderstorms initiating near the cold front-dryline intersection
in northwest OK, and moving quickly northeast over the areas of
Comanche Barber Pratt and Stafford counties between 4 and 7 pm.
There is about 30kts of 0-6 km bulk shear, and and LHP value in
the lowest bin (still thinking half dollar or slighlty larger
size hail for max size), and possibility of locally severe wind
gusts. Several of the other CAM's fail to produce convection
across our local counties. As the boundary spreads south later
tonight, low level stratiform clouds will redevelop and
overspread much of the area by early Sunday morning. The trend
of the low level cloudiness will be one of the forecast
challenges for Sunday temperatures, as winds remain light easterly
and upslope under a surface high pressure ridge. It could remain
cloudy all day over the entire forecast area.

.LONG TERM...(Sunday night through Saturday)
Issued at 100 PM CDT Sat Sep 16 2017

Latest 12UTC GFS continues to show weak mid level differential
vorticity moving through the downstream flow Sunday night, which
may account for additional elevated showers and thunderstorms
through the region. Light and variable or even easterly winds
Monday should be replaced by south winds as another warm front
develops by Monday night. This will setup a hot downslope flow day
on Tuesday, where the GFSMOS has 95 degrees at DDC. Both the GFS
and EC meet this hot airmass with another cold front on Tuesday
night, which should easily knock temperatures back down into the
low 80s on Wednesday afternoon.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1208 AM CDT Sun Sep 17 2017

NAM and RAP models soundings indicating increasing low level
moisture overnight and early Sunday with MVFR conditions
developing between 12z and 15z Sunday for all the TAF sites with
the last area for MVFR ceilings being in the Hays area. Ceilings
may even dip briefly into the IFR category for a short period
early this morning at Dodge City and Garden City. Once these low
clouds do develop these cloud bases will slowly increase slightly
but cloudy skies are expected through early tonight. Cloud bases
will gradually rise during the day into the low VFR category by
the mid to late afternoon. Scattered elevated convection possible
through the overnight hours, mainly north of Dodge City so will be
including VCTS at HAYS and GCK. Winds overnight into early Sunday
will be northeast at 10 to 15 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  55  77  62  90 /  20  30  30  20
GCK  53  74  60  88 /  30  30  30  10
EHA  51  76  59  89 /  10  20  20  10
LBL  56  78  61  91 /  20  30  30  20
HYS  53  72  61  85 /  30  40  50  20
P28  63  79  65  89 /  40  40  30  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Burgert
SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Burgert
Hazardous weather outlook, Sep 16, 4:54 AM CDT, 21 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
454 AM CDT Sat Sep 16 2017

KSZ030-031-043>046-061>066-074>081-084>090-171000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
454 AM CDT Sat Sep 16 2017 /354 AM MDT Sat Sep 16 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A chance for severe thunderstorms will be possible across south
central Kansas late this afternoon and early this evening. Hail up
to half dollars and wind gusts of 60 mph will be the main hazard
late today.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk
* Excessive heat: Limited risk
* Fire weather: Limited risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

There will be a chance for thunderstorms Sunday through Monday.
At this time severe weather is not anticipated.

Elevated fire danger levels will be possible on Tuesday through
Thursday given the gusty winds and possible low afternoon
relative humidity values.

Days 2-7 Hazards
----------------
* Sunday
  - Lightning: Elevated risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Fire weather: Elevated risk

* Wednesday
  - Fire weather: Elevated risk

* Thursday
  - Fire weather: Elevated risk

* Friday
  - Lightning: Elevated risk
  - Fire weather: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required between 5 pm and 10 pm southeast
of a Stafford to Coldwater line.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Sep 17, 1:20 AM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Dodge City KS
120 AM CDT SUN SEP 17 2017

KSZ043>045-063-064-170715-
Finney KS-Hodgeman KS-Lane KS-Scott KS-Ness KS-
120 AM CDT SUN SEP 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FINNEY...
SOUTHEASTERN SCOTT...SOUTHWESTERN NESS...NORTHWESTERN HODGEMAN AND
SOUTHERN LANE COUNTIES UNTIL 215 AM CDT...

At 118 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Kalvesta to 2 miles south of
Friend. Movement was northeast at 20 mph.

Dime size hail will be possible with these storms.

Locations impacted include...
Friend and Finney State Lake.

LAT...LON 3836 9997 3815 10009 3821 10094 3842 10078
TIME...MOT...LOC 0618Z 272DEG 9KT 3817 10031 3822 10091

RUTHI
Special weather statement, Sep 17, 2:19 AM CDT, 25 minutes before
Special Weather Statement
National Weather Service Dodge City KS
219 AM CDT SUN SEP 17 2017

KSZ043>046-063-064-170815-
Finney KS-Hodgeman KS-Rush KS-Lane KS-Scott KS-Ness KS-
219 AM CDT SUN SEP 17 2017

...SPECIAL WEATHER STATEMENT...

At 218 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Ness City to 13 miles
northwest of Kalvesta to 9 miles east of Shallow Water. Movement was
northeast at 15 mph.

Half inch hail will be possible with these storms.

Locations impacted include...
Ness City, Dighton, Bazine, Hanston, Alamota, Alexander, Beeler, Amy,
The Laird Elevator and Finney State Lake.

LAT...LON 3852 9948 3835 9955 3835 9959 3829 9958
      3811 9966 3816 10046 3834 10075 3853 10057
TIME...MOT...LOC 0718Z 229DEG 13KT 3835 9985 3822 10043 3834 10075

RUTHI

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 1:20 AM CDTSpecial Weather StatementDDCLane55 min
Sep 17, 2:19 AM CDTSpecial Weather StatementDDCLane, Ness56 min
Sep 17, 3:32 AM CDTSpecial Weather StatementDDCPawnee58 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.